Alert archive / Guam / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Guam

August 31, 2020

NWS Guam issued this flash flood warning at Aug 31, 2020, 9:08 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 9:08 PM CDT (02:08 UTC)
Expired
Sep 1, 2020, 12:15 AM CDT
In force
3 hr
Issued by
NWS Guam
Area
Storm-based polygon
Flood severity
None

The radar

The Andersen AFB radar (PGUA), 15 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

636 
WGMY50 PGUM 010210
FFWGUM
GUC010-010515-
/O.NEW.PGUM.FF.W.0003.200901T0210Z-200901T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tiyan GU
1208 PM ChST Tue Sep 1 2020

The National Weather Service in Tiyan Guam has issued a

* Flash Flood Warning for...
  Southwestern Guam   

* Until 315 PM ChST.

* At 1208 PM ChST, radar and rain gages indicated heavy rain falling
  near Chalan Pago-Ordot, or near Asan. Rain was falling at a rate 
  of 2 to 3 inches per hour. Flash flooding is expected to begin 
  shortly or is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and rain gages.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Locations that will experience flooding include...
  southern Guam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

The heavy rains may cause rock and mudslides in steep terrain areas. 

&&

This warning may need to be extended beyond 315 PM ChST if heavy rain
persists.

LAT...LON 1334 14464 1341 14465 1343 14463 1343 14466
      1346 14469 1348 14473 1344 14481 1339 14477
      1328 14476 1324 14472 1324 14468

FLASH FLOOD...RADAR AND GAGE INDICATED

$$

Kleeschulte

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:27 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 31, 5:27 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
827 AM ChST Tue Sep 1 2020

.Marianas Synopsis...Light winds and isolated showers prevail over
the Marianas this morning.

.Discussion...
A few changes made to the forecast. Earlier forecast had scattered
showers developing over the Marianas last night. Satellite and radar
imagery did not show this. The earlier forecast had some of the
scattered showers coming from a band of showers coming from north of
the local area. This band did indeed develop but remained north of
the area. This band of showers are south of Tropical Storm 11W
and latest models keep them north of the area. Models do show
low-level convergence south of a weak disturbance bringing in
scattered showers during the afternoon and ending by midnight. There
will be enough instability to generate a few thunderstorms over the
area today and this evening. Weak high pressure will build over the
Marianas Wednesday and keep showers isolated the second half of the
week. Increasing low-level moisture will increase clouds and the
chance for showers and thunderstorms by the weekend.

&&
.Marine...
Ritidian...Ipan...and Tanapag buoys indicated seas were between 5 to
6 feet. Ritidian and Tanapag show a west swell 5 feet with a period
of 12 seconds. Expect surf on west facing reefs between 5 to 7 feet
and 3 to 5 feet on north facing reefs. Swell has increased during the
morning but do not anticipate it getting higher. The seas and swells
will persist through tonight before falling slightly on Wednesday.
The rip current risk is moderate. Models suggest seas and swell will
not change too much Wednesday through Friday but may increase over
the weekend.

&&

.Tropical systems...
Tropical Depression 11W formed just north of the Marianas just after
midnight. 11W quickly became a tropical storm later in the morning
and is expected to continue to intensify the next few days. The
system is relatively small and a high pressure ridge to the north is
preventing it from moving north, shunting it southwest. 11W will
eventually get stronger and the ridge weaker and it will finally move
northwestward in a few days.

&&

.Eastern Micronesia...
Trade-wind convergence is forming near Majuro and will bring showers
and thunderstorms to the eastern edge of Micronesia. This
disturbance will be the main weather maker producing scattered
showers and isolated thunderstorms for the next few day as it moves
westward. The weather will worsen tonight for Majuro; then by
Wednesday both Kosrae to Pohnpei will have scattered showers and
isolated thunderstorms lasting through Friday. After the trade-wind
disturbance moves past the region high pressure will stabilize the
weather pattern leading to calmer conditions for next weekend.

Combined seas will stay in the 3 to 5 foot range for Pohnpei and
Kosrae while reaching 6 feet at Majuro by mid-week.

&&

.Western Micronesia...
A broad circulation located west of Koror and is centered near
8N133E. This disturbance is not producing much convection but is
causing cloudy conditions across much of the region. Further east
Chuuk is located on the back end of a surface trough.

At Chuuk conditions will be improving today and by this evening will
be calm with mostly clear skies as high pressure moves into the
region. These fair conditions will continue until Wednesday night
when the trade-wind disturbance near Majuro reaches west Micronesia.
The trough currently west of Chuuk is expected to fade back into the
atmosphere before reaching the rest of west Micronesia. Without the
effects of the trough the weather will remain relatively quiet.
Isolated showers and thunderstorms will be possible for the rest of
the week but chances for anyone point remains low at around 20%.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Ziobro/Slaughter

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:35 PM CDTAreal Flood AdvisoryGUM115 min
Aug 31, 9:08 PM CDTFlash Flood WarningGUM3 hr
Aug 31, 9:55 PM CDTRip Current StatementGUM50 hr
Aug 31, 9:55 PM CDTHigh Surf AdvisoryGUM50 hr

Nearby

Flash Flood Warnings in Guam, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.